Can a vaccine kill? Sometimes! Reports confirm that a nine day old baby who was administered polio drops in Itaunja area of Lucknow, died, within two hours of taking the drops. The incident happened during the door-to-door polio immunization campaign that was held for a week in that area.
Polio Vaccination kills baby
The week long door-to door campaign of administering polio drops to infants took a sad turn when a small baby boy who was only 9 days old died after taking the drops. The unnamed baby boy took the drops and minutes later the baby’s eyes rolled back, he started hiccupping and froth oozed out of the baby’s mouth. He was rushed to the health facility but died before he could be given any medical assistance.
At about 3.30 PM, The medical fraternity in Lucknow went into a tizzy when they heard the news and Dr SNS Yadav ,Chief medical officer immediately gathered a team of doctors that included medical officer from World Health Organization regional office Dr Surbhi Tripathi, additional chief medical officers Dr DK Bajpai and Dr DK Chaudhury, and government pediatrician Dr PK Mishra.
At about 5.30 PM this team of doctors arrived at the village, and after investigations they submitted the report about the incident at around 7.00PM.
Adverse event following immunization (AEFI)
The Chief Medical Officer Dr Bajpai the leader of the investigating team, accepted that the incident occurred due to immunization and was heard commenting “It is surely a case of adverse event following immunization (AEFI).The baby was given the vaccine at around 10.45am and he died at 12.30 pm. Prima facie, nothing wrong appears with the vaccine as 24 other kids in the same village were given polio drops from the same vial. The child was, however, severely undernourished and his mother was not breast feeding him. He also showed signs of neonatal jaundice.”
AEFI is defined as a medical incident that happens due to immunization or is believed to be a result of immunization. This may have taken place due to an error in the process of immunization, problems in the vaccination or due to undue pain or anxiety as a result of the administered injection, says the World Health Organization.